Anti-seizure drug gets boxed warning for eye damage risks

November 13, 2013

The FDA has approved changes to the drug label of the anti-seizure drug ezogabine (Potiga), underscoring risks of abnormalities to the retina in the eye, potential vision loss, and skin discoloration-all of which may become permanent.

 

Silver Spring, MD-The FDA has approved changes to the drug label of the anti-seizure drug ezogabine (Potiga), underscoring risks of abnormalities to the retina in the eye, potential vision loss, and skin discoloration-all of which may become permanent.

The revised label includes a new boxed warning because of the risk of abnormalities to the retina.

The FDA said that ezogabine use be limited to patients who have not responded adequately to alternative therapies to decrease the frequency of seizures, and for whom the benefits outweigh the risks.

The risks associated with the drug were previously described in a Drug Safety Communication in April.

The FDA has recommended that patients have eye exams by an ophthalmic professional before starting the drug, and every 6 months during treatment. These exams should include visual acuity and dilated fundus photography, with additional vision testing as necessary.

Patients whose vision cannot be monitored should not take the drug, the FDA said.

It is not known which patients are at risk for the side effects to develop or how long it takes for any sign of abnormality to be detected, their rate of progression, or their reversibility after stopping the drug, according to the FDA.

In addition, the FDA said that health-care professionals should stop the treatment in patients who do not show substantial clinical benefit after adequate dose titration.

Also included in the updated label are warnings regarding the risk for discoloration of the skin, nail, mucous membrane, and white-of-the-eye.

The FDA said it is currently working on modifying the current risk evaluation and mitigation strategy for the drug to address the risk of side effects.

 

For more articles in this issue of Ophthalmology Times eReport, click here.

 

 

To receive weekly clinical news and updates in ophthalmology, subscribe to the Ophthalmology Times eReport.